Prostate-cancer and HIV drugs get CV risk warning

Robert Lowes and Nick Mulcahy

October 22, 2010

Silver Spring, MD - The US Food and Drug Administration (FDA) has advised physicians of cardiovascular warnings added to several drugs in two disease arenas. In one, the FDA announced yesterday that it has revised the label of saquinavir (Invirase, La Roche) to warn that taking the HIV drug with ritonavir (Norvir, Abbott Laboratories) could lead to life-threatening abnormal heart rhythms [1]]. In a separate alert, the FDA noted that gonadotropin-releasing hormone (GnRH) agonists, used to treat prostate cancer, must now carry a warning about their slight risk of heart disease and diabetes [2].

Saquinavir and ritonavir, both protease inhibitors, are given together to treat HIV infection, with ritonavir serving to boost the level of saquinavir in the body. An FDA review of the data showed that saquinavir and ritonavir together may prolong either QT or PR intervals, possibly leading to torsades de pointes or complete heart block.

The FDA now recommends that clinicians perform an ECG before treating patients with the two agents and says that patients with a QT interval greater than 450 ms should not start on the drug combination. Patients given the pair of drugs should receive an ECG after three or four days of therapy. If the QT interval exceeds 480 ms or if prolongation increases by 20 ms over the pretreatment level, patients should discontinue treatment.

In the case of GnRH agonists, FDA-mandated prescribing information will now bear a warning about the potential risk for heart disease and diabetes in men. In May 2010, the FDA announced that a preliminary and ongoing analysis had found that patients receiving GnRH agonists were at a "small increased risk" for diabetes, heart attack, stroke, and sudden death. The revised labels will include cautions in the warnings-and-precautions section about these potential risks.

Professional societies have already alerted their members about adverse events related to androgen deprivation. In February of this year, an advisory jointly issued by the American Heart Association, the American Cancer Society, and the American Urological Association said that "there may be a relationship" between androgen deprivation-therapy for prostate cancer and cardiovascular risk.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....